Hail, Kingsbury
- When
- June 9, 5:05 PM CST
- Where
- Kingsbury County, 6.04 mi SE of Esmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -97.670
Thunderstorms produced large hail and damaging winds at a few places in southeast South Dakota in the late afternoon of June 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at a few places in southeast South Dakota in the late afternoon of June 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 3:13 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 PM CDT TUE JUN 9 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND EARLY EVENING IS STILL IN QUESTION. THE HRRR CONTINUES TO LOOK OVERDONE WITH JUST A QUESTION ON WHETHER IT IS OVERDONE OR WAY OVERDONE. ALSO SOME OF THE SOUTHWESTERLY WINDS AHEAD OF THE FRONT GOING WESTERLY RAISES CONVERGENCE QUESTIONS. FOR THE MOMENT WILL PLAN ON KEEPING COVERAGE LOW BUT NOT TAKING OUT. ALSO...FOR NOW AM KEEPING A SLIGHT MENTION EAST CENTRAL TO AN HOUR OR TWO PAST SUNSET...BUT GIVEN THE FRONTAL MOVEMENT SEEMING A TAD STRONGER AND FASTER THAN BEFORE DURING THIS TIME...WONDER IF THERE WILL BE ANYTHING LEFT ASSUMING THERE IS SOMETHING TO START WITH. LATE TONIGHT WILL BRING PRETTY CLEAR SKIES AND COOLING TEMPERATURES WITH 60 TO 65 LOWS. FOR WEDNESDAY STILL PLAN ON A FAIRLY SUNNY START WITH A CLOUD INCREASE STARTING SLOWLY...AND NOT REALLY PICKING UP STEAM UNTIL MID AFTERNOON OUT WEST...ALONG WITH A CHANCE OF SHOWERS AND STORMS STARTING LATE AFTERNOON OUT THERE AS THE EXPECTED WET SYSTEM APPROACHES. HIGH TEMPERATURES WILL STAY GENERALLY IN THE 80 TO 85 RANGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 HEAVY RAINFALL FROM LATER WEDNESDAY NIGHT THROUGH THURSDAY EVENING REMAINS AT THE FOREFRONT OF CONCERN IN THE MEDIUM RANGE. AIRMASS WILL BECOME INCREASINGLY SATURATED WITH INFLUX OF MOISTURE FROM DISSIPATED PACIFIC TROPICAL SYSTEM...WITH PRECIPITABLE WATER LIKELY IN THE 1.5 TO 1.75 INCH RANGE ON THURSDAY. LOW LEVEL JET WILL INCREASE WEDNESDAY NIGHT AHEAD OF SYSTEM PUSHING OUT OF THE CENTRAL ROCKIES...ESPECIALLY BY LATER NIGHT. WHILE MUCH OF THE EVENING SHOULD BE FAIRLY QUIET..WILL START TO GET A BETTER POTENTIAL FOR DEVELOPMENT INTO THE MISSOURI VALLEY TOWARD 06Z... AND BECOMING WIDESPREAD SOUTH OF I-90 LATE NIGHT. ELEVATED INSTABILITY SETTLES IN A 400-800 J/KG WHICH COULD SUGGEST A MARGINAL LARGE HAIL THREAT INTO THE MISSOURI VALLEY LATE NIGHT OR EARLY MORNING. HOWEVER...THE OVERALL SEVERE THREAT THROUGH THE THURSDAY PERIOD APPEARS SECONDARY TO RAINFALL THREAT...WITH BEST CHANCE FOR SEVERE ACROSS THE FAR SOUTH AND SOUTHEASTERN CWA WHERE SURFACE WARM FRONT WILL ATTEMPT TO PUSH NORTHWARD BY LATER AFTERNOON AHEAD OF SURFACE WAVE. TRACK OF LEVEL WAVE AND LOCATION OF THE LOWER TO MID LEVEL GRADIENTS/LOW LEVEL JET CONVERGENCE CERTAINLY POINTS TOWARD A SLIGHT SOUTHWARD SHIFT IN THE HEAVIEST PRECIPITATION POTENTIAL. HPC IN THE LAST 15 MINUTES HAS UPDATED TO PLACE MUCH OF THE EASTERN/SOUTHEASTERN CWA IN SLIGHT RISK OF EXCESSIVE RAINFALL FROM 12Z THU TO 12Z FRI...AND EVEN A MODERATE RISK IN THE FAR SOUTHEAST AROUND SPENCER/STORM LAKE/IDA GROVE. WITH AS MUCH IMPACT AS WEDNESDAY NIGHT CONVECTION COULD HAVE ON EVENTUAL SET UP OF PREFERRED PRECIPITATION LOCATION ON THURSDAY... HAVE COORDINATED WITH NEIGHBORS AND DECIDED NOT TO YET ISSUE A FLASH FLOOD WATCH. AT THIS TIME...A FAIRLY STRONG DIVERSITY IN SOLUTIONS OF WHERE GREATEST PRECIPITATION AXIS WILL OCCUR... WITH NUMEROUS AREA HAVING SOME DEGREE OF HEAVIER RAINFALL LATELY...AND CONSISTENCY OF A REGIONAL HEAVY RAIN SIGNATURE... WOULD BELIEVE A WATCH WOULD BE ALMOST CERTAIN WITH THE NEXT MAIN FORECAST PACKAGE. THERE SHOULD BE A TIME WHERE THINGS DRY OUT ACROSS THE AREA FROM FRIDAY INTO SATURDAY AS MEAN RIDGING TAKES A WEAK GRIP ON THE NORTHERN PLAINS. GFS/ECMWF ARE A BIT QUICKER IN EXITING SYSTEM ON THURSDAY NIGHT...BUT SOME DIFFERENCES IN HOW SYSTEM EXITS REQUIRED MAINTAINING A MEAGER CHANCE EARLY FRIDAY IN THE EAST. FLOW TRENDS AGAIN TOWARD SOUTHWEST ALOFT THROUGH THE WEEKEND... AND ANOTHER BROAD WAVE CREEPING NORTHEASTWARD SATURDAY AND SATURDAY NIGHT WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. SHEAR NOR INSTABILITY APPEAR TO BE OF GREAT CONCERN...SO AT THIS POINT NOT EXPECTING A SIGNIFICANT SEVERE THREAT. TEMPERATURES WILL TREND BACK TOWARD SEASONABLY WARM THROUGH EARLY NEXT WEEK...AND PERHAPS FLATTENING OF RIDGE BY SYSTEM MONDAY NIGHT INTO TUESDAY AND PRESENCE OF A WARM FRONTAL BOUNDARY WILL INCREASE BOTH PRECIPITATION CHANCES AND THREAT OF SEVERE STORMS AGAIN BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1226 PM CDT TUE JUN 9 2015 GENERALLY VFR THROUGH 10/18Z. ISOLATED TSRA EXPECTED ALONG COLD FRONT MOVING SOUTHEAST OVER THE AREA 21Z-02Z MAY PRODUCE VERY BRIEF AND LOCAL LOWERING OF VISIBILITIES TO 3-5SM BUT HAVE NOT INCLUDED IN TAF FORECASTS BECAUSE OF THE VERY LOW PROBABILITY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 PM CDT TUE JUN 9 2015 MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-102245- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX- DOUGLAS-HUTCHINSON-BON HOMME- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN FLASH FLOODING. KEEP UP WITH THE LATEST UPDATES ON THE HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. MNZ080-081-089-090-097-098-SDZ056-062-066-102245- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MINNEHAHA- TURNER- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. A FEW STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL AVERAGING 1 TO 3 INCHES IS LIKELY...POSSIBLY RESULTING IN FLASH FLOODING. PLEASE KEEP UP ON THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-069>071- 102245- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN SD-YANKTON-CLAY SD- UNION- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED STORMS WILL BE POSSIBLE THIS BY MID TO LATE EVENING. AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE AND WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... BRINGING POTENTIAL FOR FLASH FLOODING. A FEW STORMS MAY ALSO BE SEVERE TOWARD HIGHWAY 20 ON THURSDAY. PLEASE KEEP UP WITH THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down trees and power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582704, 582705, 582707.